• Users Online: 189
  • Print this page
  • Email this page


 
  Table of Contents  
CONCISE COMMUNICATION
Year : 2021  |  Volume : 12  |  Issue : 3  |  Page : 454-455  

Radiation recall dermatitis triggered by iodinated contrast in a patient with mandibular intraosseous squamous cell carcinoma


Division of Dermatology, University Hospital Marqués de Valdecilla (U.H.M.V), Santander, Spain

Date of Submission04-Jun-2020
Date of Decision17-Jul-2020
Date of Acceptance20-Sep-2020
Date of Web Publication12-May-2021

Correspondence Address:
Leandra Reguero del Cura
Avenida Cardenal Herrera Oria, Nº1, 3ºG, Santander, Cantabria 39011
Spain
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/idoj.IDOJ_420_20

Rights and Permissions

How to cite this article:
del Cura LR, Gutiérrez BC, Fernández &N, González López MA. Radiation recall dermatitis triggered by iodinated contrast in a patient with mandibular intraosseous squamous cell carcinoma. Indian Dermatol Online J 2021;12:454-5

How to cite this URL:
del Cura LR, Gutiérrez BC, Fernández &N, González López MA. Radiation recall dermatitis triggered by iodinated contrast in a patient with mandibular intraosseous squamous cell carcinoma. Indian Dermatol Online J [serial online] 2021 [cited 2021 Jun 16];12:454-5. Available from: https://www.idoj.in/text.asp?2021/12/3/454/315873



Radiation recall dermatitis (RRD) is a rare and poorly understood inflammatory reaction. Clinically, it is suspected by well-demarcated cutaneous erythema and edema that involve previously irradiated skin. During the last years, a wide variety of triggering agents have been described, still being cancer therapies the most associated drugs. Herein, we present a case of RRD precipitated by an iodinated contrast agent (ICA) in a patient without intravenous contrast allergy and who was not taking any medications.

A 65-year-old woman with mandibular squamous cell carcinoma was treated with surgical excision and subsequent radiation therapy for a total dose of 56 Gy. As a result of treatment, she developed grade-2 dermatitis that healed within 2 weeks. One month after radiotherapy, she underwent computed tomography (CT) scan with contrast for intravascular administration. Ten days after the study, she developed well-demarcated desquamative erythema, edema, and local temperature rise in the distribution of her radiation portals [Figure 1]a and [Figure 1]b. Laboratory tests were normal and a skin biopsy showed nonspecific changes. High potency topical corticosteroids were prescribed with great improvement after a single application [Figure 2]. The patient denied taking any new drugs or over the counter medication.
Figure 1: (a) Front view. (b) Side view. Erythematous, edematous, and slightly desquamative plaque on the face strictly confined to the previously irradiated areas

Click here to view
Figure 2: Remarkable improvement of inflammatory signs with mild persistent erythema after a single dose of topical corticosteroids

Click here to view


RRD is a phenomenon whose physiopathologic basis is poorly understood. Different hypotheses have been proposed such as radiotherapy being responsible for local vascular permeability or proliferative changes that favor an idiosyncratic drug type IV T-cell–mediated hypersensitivity reaction.[1],[2] In our case, the patient had undergone a CT scan with iodixanol, a dimeric, nonionic, ICA for intravascular administration for developing a recall phenomenon 10 days after the study. Typical cutaneous adverse reactions related to ICAs include pruritic maculopapular rash, angioedema, flushing, and Stevens–Johnson syndrome. Generally, these reactions are multifactorial due to direct chemotoxicity, the ionic state, and the osmolarity of the injected preparation.[3] RRD has been associated with increased susceptibility to external toxic agents on account of DNA repair inhibition in irradiated tissues. In consonance with this, some authors have proposed that it is necessary to achieve a minimal cumulative radiation dose.[1] RRD has been defined as occurring more than 7 days after radiotherapy and after complete recovery of acute radiation toxicity. There is a grading scale from mild to severe disease[4] and usually, the recurrence presents with milder clinical signs than at the first instance. There is no evidence to support the systematic use of corticosteroids. However, while moderate recall syndrome may resolve spontaneously, topical or systemic corticosteroids may accelerate the recovery and control local discomfort.

To the best of our knowledge, there is only another report of RRD induced by iodinated contrasts[5] in a patient allergic to these agents who was simultaneously receiving anastrozole, which has recently been associated with RRD. Iso-osmolar ICAs like nonionic dimers used in our case are associated with the highest risk of causing a delayed reaction, and it is advisable that physicians be aware of these recall phenomenon potential triggers in order to make an accurate diagnosis and prevent future events.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
   References Top

1.
Ristić B. Radiation recall dermatitis. Int J Dermatol 2004;43:627-31.  Back to cited text no. 1
    
2.
Stelzer KJ, Griffin TW, Koh WJ. Radiation recall skin toxicity with bleomycin in a patient with Kaposi sarcoma related to acquired immune deficiency syndrome. Cancer. 1993;71:1322-5.  Back to cited text no. 2
    
3.
Pasternak JJ, Williamson EE. Clinical pharmacology, uses, and adverse reactions of iodinated contrast agents: A primer for the non-radiologist. Mayo Clin Proc 2012;87:390-402.  Back to cited text no. 3
    
4.
Bourgeois A, Grisoli SB, Soine EJ, Rosen LB. Tamoxifen-induced radiation recall dermatitis. Dermatol Online J 2017;23:13030/qt1d38c9c7.  Back to cited text no. 4
    
5.
Lau SKM, Rahimi A. Radiation recall precipitated by iodinated nonionic contrast. Pract Radiat Oncol 2015;5:263-6.  Back to cited text no. 5
    


    Figures

  [Figure 1], [Figure 2]



 

Top
 
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
    References
    Article Figures

 Article Access Statistics
    Viewed148    
    Printed0    
    Emailed0    
    PDF Downloaded12    
    Comments [Add]    

Recommend this journal